Missouri, 2012Tornado in Missouri, August 31, 2012
August 31, 2012 · NWS LSX · 1 event in 1 county or zone
With the remnant low of the Hurricane Isaac centered over southwestern Missouri, numerous showers and thunderstorms developed and rotated cyclonically around the remnant low. A few of the thunderstorms produced brief spinup tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the remnant low of the Hurricane Isaac centered over southwestern Missouri, numerous showers and thunderstorms developed and rotated cyclonically around the remnant low. A few of the thunderstorms produced brief spinup tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 31, 2:51 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Aug 31, 2:51 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
351 PM CDT FRI AUG 31 2012
.SHORT TERM...
ISSUED AT 316 PM CDT FRI AUG 31 2012
(TONIGHT)
REMNANT ISAAC LOW WAS LOCATED JUST NW OF KSGF AT 300 PM. CONSENSUS
OF THE MODEL SUITE BRINGS THE LOW TO THE KSZL VICINITY BY 12Z SATURDAY.
THE MAIN BAND OF RAIN HAS MOVED INTO NORTHERN MO AND WESTERN IL
WHILE OTHER BANDS OF RAIN/SHOWERS CONTINUE TO ROTATE CYCLONICALLY
ACROSS EASTERN MO INTO IL. THUS FAR THE HIGHEST RAINFALL AMOUNTS
THAT HAVE BEEN REPORTED HAVE BEEN ABOUT 2 INCHES IN CENTRAL
MO...AND THESE LARGER AMOUNTS HAVE BEEN THE RESULT OF PERSISTENT
LIGHT-MODERATE RAINFALL AND SHORT PERIODS OF HEAVY RAIN BURSTS.
THE BURSTS HAVE BEEN EFFICIENT AS WARM CLOUD DEPTHS ARE OVER 4KM
AND PWS ARE IN EXCESS OF 2.4 INCHES. THERE HAS ALSO BEEN SPORADIC
CONVECTION ACROSS EAST CENTRAL MO INTO SW IL WHERE THERE HAS BEEN
SOME HEATING AND WEAK CAPE. VERY STRONG LOW LEVEL SHEAR IN THIS
AREA HAS RESULTED IN A FEW OF THE STORMS ASSUMING MINI-SUPERCELL
STRUCTURES WITH HOOKS/TIGHT ROTATION AND A BRIEF TORNADO
THREAT...BUT THERE LONGEVITY IS SHORT. THIS ISOLATED SEVERE THREAT
WILL PERSIST INTO EARLY EVENING ACROSS THE SOUTHEAST THIRD OF MO
INTO SW IL WHERE THE CURRENT TOR WATCH IS IN EFFECT BUT WILL
DIMINISH AFTER SUNSET WHEN THE HEATING AND INSTABILITY WANE. MOST
OF THE RAINFALL TONIGHT IS EXPECTED TO LIGHT-MODERATE WITH BURSTS
OF HEAVY RAIN...LIKE WE HAVE EXPERIENCED THUS FAR.
GLASS
&&
.LONG TERM...
ISSUED AT 316 PM CDT FRI AUG 31 2012
(SATURDAY THROUGH FRIDAY)
BASICALLY FOLLOWED THE GFS/SREF SOLUTION THROUGH THE PERIOD. ISSAC'S
REMNANT LOW WILL TRACK SLOWLY EAST ON SATURDAY THROUGH CENTRAL MO
AND TO A POSTION NEAR OR NE OF ST LOUIS BY DAYBREAK ON SUNDAY
MORNING AND INTO THE WESTERN OH VALLEY BY MONDAY MORNING. THE GREATEST
THREAT OF PERSISTENT RAIN WILL BE ALONG AND NORTH OF THE SURFACE
LOW TRACK WITH MORE BANDED RAINFALL SOUTH OF THE LOW TRACK. THIS
WILL SHIFT THE HIGHEST RAINFALL TOTALS TO THE NORTHERN HALF OF MO
INTO WESTERN IL. WE ARE STILL EXPECTING STORM TOTALS IN THE 3-5
INCH RANGE WITH ISOLATED HIGHER TOTALS. THE GROUND SHOULD BE ABLE TO
ABSORB MUCH OF THIS. THUS...UNLESS THE CHARACTER OF THE RAINFALL
CHANGES TO HIGH INTENSITY...THE FLOODING THREAT APPEARS TO BE LOW
WITH LOTS OF PONDING IN URBAN AND POOR DRAINAGE AREAS AND BIG
RISES ON SMALL CREEKS AND STREAMS. WE WILL CONTINUE WITH THE
HYROLOGIC OUTLOOK.
GLASS/BRITT
&&
.AVIATION...
ISSUED AT 1245 PM CDT FRI AUG 31 2012
THE REMNANT LOW FROM ISAAC IS LOCATED IN FAR SW MO AT THIS TIME
AND WILL MOVE NORTH THIS AFTERNOON AND THEN TURN MORE NORTHEAST
TONIGHT MOVING INTO CENTRAL MO ON SATURDAY MORNING. LARGE BANDS OF
RAIN WILL CONTINUE TO ROTATE CYCLONICALLY ABOUT THE LOW PRESSURE
SYSTEM THROUGH THE PERIOD. IN GENERAL...MVFR CONDITIONS WILL BE
THE RULE WITH OCCASIONALY IFR CONDITIONS. IFR CONDITIONS MAY
BECOME MORE PREVALENT TONIGHT...ESPECIALLY THROUGH CENTRAL MO.
GUSTY EAST OR EAST-SOUTHEAST SUFACE WINDS WILL PERSIST. STRONG
SOUTHEAST TO SOUTH WINDS OF 30-45 KTS WILL BE PRESENT JUST ABOVE
THE SURFACE WITHIN THE LOWEST 2KFT.
SPECIFICS FOR KSTL...
VFR CONDITIONS WITH LIGHT RAIN ARE EXPECTED AT THE START OF THE
TAF PERIOD WITH CONDITIONS DETERIORATING TO MVFR DURING THE LATER
HALF OF THE AFTERNOON AND INTO THE EVENING. A ROUND OF HEAVIER
RAIN IS EXPECTED TO IMPACT THE TERMINAL LATER THIS EVENING AND
OVERNIGHT RESULTING IN OCCASIONAL IFR CONDITIONS. GUSTY EAST OR
EAST-SOUTHEAST SUFACE WINDS WILL PERSIST. STRONG SOUTHEAST TO
SOUTH WINDS OF 30-45 KTS WILL BE PRESENT JUST ABOVE THE SURFACE
WITHIN THE LOWEST 2KFT.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 31, 3:07 PM CST, 1 hour 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT FRI AUG 31 2012
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-011130-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
407 PM CDT FRI AUG 31 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS PORTIONS
OF SOUTHEAST AND EAST CENTRAL MISSOURI AND SOUTHWEST ILLINOIS.
BRIEF TORNADOES ARE POSSIBLE WITH THE STRONGEST STORMS. PERIODS OF
HEAVY RAINFALL CAN BE EXPECTED TONIGHT WITH THE REMNANTS OF
HURRICANE ISAAC.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE REMNANTS OF HURRICANE ISAAC WILL CONTINUE TO BRING PERIODS OF
LOCALLY HEAVY RAINFALL TO THE AREA THROUGH SATURDAY NIGHT.
RAINFALL TOTALS OF 3 TO 5 INCHES ARE EXPECTED AND LOCALLY HIGHER
AMOUNTS ARE POSSIBLE. WITH THESE RAINFALL TOTALS...THERE IS AN
INCREASED POTENTIAL FOR FLOODING. AT THE VERY LEAST...SIGNIFICANT
RISES ON SEVERAL AREA CREEKS AND SMALL RIVERS ARE EXPECTED. FOR
ADDITIONAL DETAILS...PLEASE SEE THE HYDROLOGIC OUTLOOK PRODUCT.
THERE IS ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS ON TUESDAY
NIGHT AND WEDNESDAY WITH A NEW WEATHER SYSTEM.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO RELAY RAINFALL REPORTS GREATER THAN TWO
INCHES ALONG WITH ANY SEVERE WEATHER REPORTS.
GLASS
In the hours before
Special weather statement, Aug 31, 3:21 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT FRI AUG 31 2012
ILZ101-MOZ064-312200-
ST. CLAIR IL-ST. LOUIS CITY MO-
421 PM CDT FRI AUG 31 2012
...SIGNIFICANT WEATHER ADVISORY FOR ST. LOUIS CITY AND NORTHWESTERN
ST. CLAIR COUNTIES UNTIL 500 PM CDT...
AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CAHOKIA...MOVING NORTH AT 45 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
EAST ST. LOUIS...
WASHINGTON PARK...
ST. LOUIS...
FAIRMONT CITY...
BROOKLYN...
THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
BROWNING
Local storm report, Aug 31, 3:22 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
422 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO CARROLLTON 39.30N 90.41W
08/31/2012 GREENE IL COUNTY OFFICIAL
CARROLLTON ROAD COMMISSIONER SAW SIGNIFICANT ROOF
DAMAGE TO A 6-CAR GARAGE AND A HOUSE IN HIS
NEIGHBORHOOD.
&&
FUCHSLocal storm report, Aug 31, 3:23 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
423 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM FUNNEL CLOUD 3 WNW ROODHOUSE 39.50N 90.43W
08/31/2012 GREENE IL TRAINED SPOTTER
&&
GOSSELINLocal storm report, Aug 31, 3:33 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO CARROLLTON 39.30N 90.41W
08/31/2012 GREENE IL COUNTY OFFICIAL
CARROLLTON ROAD COMMISSIONER SAW SIGNIFICANT ROOF
DAMAGE TO A HOUSE IN HIS NEIGHBORHOOD AND THE ROOF
COMPLETELY REMOVED FROM A 6-CAR GARAGE... ALONG WITH
CONSIDERABLE TREE DAMAGE.
&&
CORRECTED REMARKS
FUCHSLocal storm report, Aug 31, 3:40 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
440 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0236 PM TORNADO 2 E FIELDON 39.11N 90.46W
08/31/2012 JERSEY IL LAW ENFORCEMENT
COUNTY SHERRIF RELAYED CROP DAMGE... ONE MINOR HOME
DAMAGE AND TREES DAMAGED OFF ILLINOIS STATE HIGHWAY 16.
&&
CORRECTED EVENT TIME
GOSSELINLocal storm report, Aug 31, 4:11 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
511 PM CDT FRI AUG 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST PILOT KNOB 37.62N 90.64W
08/31/2012 M48 MPH IRON MO TRAINED SPOTTER
&&
CORRECTED LOCATION
GOSSELINTornado, St. Charles
- When
- August 31, 4:34 PM CST to 4:35 PM CST
- Where
- St. Charles County, 1.41 mi NNE of Ft Zumwalt to 1.7 mi NNE of Ft Zumwalt
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 120 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 38.818, -90.667
A tornado touched down on the south side of Fort Zumwalt North High School on the south end of the school running track. The tornado travelled to the northwest along the periphery of the school grounds, knocking down several trees. Also, some debris was blown onto the tennis courts and a truck parked nearby had one of its windows broken from flying debris. As the tornado curved back to north, it went over the football field. A separate set of standalone aluminum bleachers on the south end of the main grandstand were blown over. The tornado then blew the soccer goal posts, which had been on the ends of the football field, west towards a line of trees that separates the school property from a nearby subdivision. The tornado then crossed Tom Ginnever Avenue. It knocked down several small trees and blew unanchored playground equipment belonging to a nearby preschool to the north towards a small parking lot. Before lifting and dissipating, the tornado knocked over a small set of bleachers and a portion of a 4 foot high chain-link fence that surrounded the outfield of a baseball diamond. The tornado was on the ground for a little over four tenths of a mile and had a max path width of 120 yards. The damage was rated EF0.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Illinois, August 31, 20121 injured · $230,000 · EF1 · 2 events
- Damaging Wind in Tennessee, August 31, 2012$45,000 · 50 kt wind · 1 event
- Hail in Maine, August 31, 20121 in hail · 4 events
- Damaging Winds in Nevada, August 31, 201256 kt wind · 4 events
- Tornadoes in Illinois, August 31, 2012EF0 · 3 events
- Flash Flood and Damaging Winds in Texas, August 31, 2012$5,000 · 53 kt wind · 3 events
- Damaging Wind and Heavy Rain in Arizona, August 31, 2012$5,000 · 60 kt wind · 2 events
- Damaging Wind in Texas, August 31, 2012$10,000 · 50 kt wind · 1 event
- Damaging Wind in Texas, August 31, 201255 kt wind · 1 event
- Damaging Wind in Idaho, August 31, 201250 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412014.